MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION OMNI-TOME PRE-LOADED SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY FUSION OMNI-TOME PRE-LOADED SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number FS-OMNI-35-260
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: erbe electrosurgical generator.Investigation evaluation: an evaluation of the photos provided by the user confirmed the report.The catheter in the photos provided exhibits fraying and rippling confirming difficulty performing zip exchange resulting in lost wire guide access [see related mdr 1037905-2018-00106].Our evaluation of the product said to be involved confirmed the report of difficulty performing zip exchange resulting in lost wire guide access [see related mdr 1037905-2018-00106] and determined that the cutting wire securing component separated [subject of this report].The sphincterotome was returned, however, the wire guide associated with it was not included in the return.A visual examination of the returned sphincterotome showed that the entire breakthrough channel of the catheter was utilized.The drive wire broke at the center cannula and the anchor separated at the distal end of the catheter.Ripples were observed in the catheter of the returned device between approximately 39 cm - 43 cm showing stripping difficulty.Fraying was observed approximately 18.5 cm from the distal end.A kink was observed in the catheter approximately 147.5 cm from the distal end.The cutting wire showed signs of cautery application.The preloaded wire guide was not included in the return and therefore could not be evaluated.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The kink in the catheter, the anchor separation at the distal end of the catheter, and the breakage of the center cannula were likely caused by the difficulty the user experienced in pulling the wire guide through the breakthrough channel.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.Separation of the cutting wire securing component and the catheter can occur if the tip of the sphincterotome is over flexed.The instructions for use caution the user: "do not over flex or bow tip beyond 90 degrees, as this may damage or cause cutting wire to break." this type of damage can occur if the distal end of the catheter is shaped manually.This sphincterotome catheter is precurved and is provided with a precurved stylet in the distal tip of the catheter.This obviates the need for manual formation.The instructions for use contain the following comment: ¿note: do not apply manual pressure to tip or cutting wire of sphincterotome in an attempt to influence orientation, as this may result in damage to device.¿ if the elevator of the endoscope remains in the closed/up position when retraction of the sphincterotome is attempted and additional pressure is applied, this can contribute to separation of the catheter and cutting wire securing component.The instructions for use caution the user: "elevator should remain open/down when advancing or retracting sphincterotome." this activity will aid in device preservation.Other factors that can contribute to separation of the cutting wire securing component and the catheter include manipulating the handle with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user: "upon removing device from package, uncoil and straighten sphincterotome.Carefully remove precurved stylet from cannulating tip." the instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." prior to distribution, all fusion omni-tome pre-loaded sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used two (2) cook fusion omni-tome pre-loaded sphincterotomes.The sphincterotome wire guide break-through channel was very hard to break, and created a long string of plastic coming from the sphincterotome.This caused the pulling of the wire guide out of the pancreatic duct and losing cannulation [lost wire guide access] [see related mdr 1037905-2018-00106].The following additional information was received on 02/26/2018: the wire-guide break-through channel was too difficult to peel-off, and a long string of plastic came from the sphincterotome.All this ended by losing the wire guide from the pancreatic duct [lost wire guide access] and extending the intervention (anesthesia, x-rays) [see related mdr 1037905-2018-00106].The device was evaluated on 03/20/2018 and it was observed that the cutting wire securing component had also separated [subject of this report].

Brand Name
FUSION OMNI-TOME PRE-LOADED SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7430580
Report Number1037905-2018-00148
Device Sequence Number1718260
Product Code KNS
UDI-Device Identifier00827002558144
UDI-Public(01)00827002558144(17)200805(10)W3901444
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
K052051
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFS-OMNI-35-260
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/23/2018
Device Age6 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2018
Initial Report FDA Received Date04/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1